MAUDE Adverse Event Report: BLUEGRASS VASCULAR TECHNOLOGIES, INC. SURFACER INSIDE-OUT ACCESS CATHETER SYSTEM; REVERSE CENTRAL VENOUS RECANALIZATION SYSTEM

BLUEGRASS VASCULAR TECHNOLOGIES, INC. SURFACER INSIDE-OUT ACCESS CATHETER SYSTEM; REVERSE CENTRAL VENOUS RECANALIZATION SYSTEM
Model Number 600200/A
Health Effect - Clinical Codes Extravasation (1842); Hemothorax (1896); Low Blood Pressure/ Hypotension (1914); Unspecified Tissue Injury (4559)
Date of Event 04/04/2023
Type of Reportable Event Serious Injury
Event or Problem Description
A 71 yr.Old, african-american female with end stage kidney disease (eskd) presented with a type 3 occlusion of the superior vena cava (svc) and left brachiocephalic stent in place.The surfacer system procedure was utilized to obtain central venous access and facilitate catheter insertion into the central venous system.Following the surfacer procedure, placement of a tunneled dialysis catheter was planned for subsequent placement of the hero graft for hemodialysis treatment.Using standard seldinger technique, right femoral vein access was achieved.An 0.035mm wire was inserted followed by a diagnostic catheter and then a 12 fr.X 45 cm reinforced sheath which was advanced to above the right atrium and into the svc.The surfacer 10fr workstation was inserted inside the 12fr sheath followed by the surfacer device.Using rotational angiography, the surgeon noted that the surfacer device advancement could potentially pierce the right subclavian artery.The workstation and the surfacer system were repositioned, and rotational angiography predicted a safer course that would not injure the subclavian artery.The surfacer was then advanced through the occlusion to the head of the clavicle.The needle guide was extended and the needle wire from the surfacer was advanced through the skin above the right clavicle.Once the needle guide safely retracted, the surgeon began to advance the needle wire to allow for a 5 fr sheath to be placed.Contrast was injected into the sheath while pulling the sheath back to observe any extravasation.Contrast was noted to enhance the pleural space.The patient remained stable and the 5 fr sheath as repositioned into the svc.The needle wire continued to be advanced but left no wire at the back end of the surfacer to pull the wire back into the system.Given injury to the pleura, the surgeon decided to place a port instead of the planned tunneled dialysis catheter for a reduced catheter diameter.The port was placed over the surfacer needle wire using a 7.5 fr peel-a-way sheath instead of using the 16fr sheath in the surfacer kit.The surfacer device, with the needle wire extended and 10fr workstation were then removed from the body via the right femoral vein.As soon as the peel-a-way sheath was removed leaving only the port catheter in position, the patient's blood pressure dropped and hemothorax was noted.A chest tube was inserted.Balloon positioning in the svc across the area of outward puncture of the surfacer device did not stabilize the patient.Arteriography demonstrated extravasation from the right internal mammary artery.Coil embolization was performed which stabilized the patient along with blood transfusion.Limited thoracoscopy evacuated hemothorax and she was transferred to the icu.Two days later ct imaging was done showing retained hemothorax but no active bleeding and repeat thoracoscopy was done.As of (b)(6) 2023, the patient was stable but continued to be hospitalized.

Brand Name
SURFACER INSIDE-OUT ACCESS CATHETER SYSTEM
Common Device Name
REVERSE CENTRAL VENOUS RECANALIZATION SYSTEM
Manufacturer (Section D)
BLUEGRASS VASCULAR TECHNOLOGIES, INC.
san antonio TX 78249
MDR Report Key16876901
Report NumberMW5117264
Device Sequence Number6174144
Product Code QJH
UDI-Device Identifier00860003451601
UDI-Public00860003451601
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Voluntary
Initial Reporter Occupation Biomedical Engineer
Type of Report Initial
Report Date (Section B) 05/01/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date05/31/2025
Device Model Number600200/A
Device Catalogue Number600200/A
Device Lot NumberBVT111722-01
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Initial Date Received by Manufacturer Not provided
Initial Report FDA Received Date05/04/2023
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age71 YR
Patient SexFemale
Patient RaceBlack Or African American